When a person loses touch with reality and begins to see, hear, or believe things that aren’t real, physicians usually refer to this as psychosis. Delusions may occur with psychosis, giving the person false beliefs that something is happening which is not. Hallucinations may also take place, allowing the person to imagine they hear or see something that doesn’t exist. Psychosis is a symptom, not an illness. A mental or physical illness, extreme stress or trauma or substance abuse can cause it.
Article at a Glance:
- Opiates have been proven to cause psychotic episodes in its users at times.
- If you are using prescription opiates like the ones listed in this article, and experience psychosis, it is important to contact your physician.
- Psychosis and drug use is a dangerous combination though can be treated if proper recovery is sought out.
- Attempts to treat psychosis without treating the co-occurring opiate use, or vice versa, are often unsuccessful. You may experience temporary relief from both disorders, though a relapse in drug use can lead right back to psychotic episodes.
- If you have an opiate addiction and a co-occurring mental health issue, you need comprehensive treatment.
Table of Contents
According to the United States Drug Enforcement Administration, some people experience hallucinations and psychosis while taking kratom. These people might also act out aggressively. Someone who is using kratom usually seems to be filled with the sensation of power and invincibility, seeing things in an irrational approach. Kratom may also cause people to see things that don’t exist, and they might be motivated to fight these hidden invaders with any weapons they can find in the vicinity.
The habitual use of morphine may be classified by the chronic. Even though morphine is a medication often prescribed to cancer patients to alleviate pain, some patients may develop a habit of abusing the drug to relieve pain and intolerable effects. The drug has been known to create morphine-induced hallucinations causing patients to see things that aren’t there.
While a person is high and seeing things, this can quickly become a dangerous situation for them as well as others surrounding them. They are already not able to think with 100 percent of their typical rationality, if they are seeing violent hallucinations, they are likely to hurt someone to protect themselves during their uncontrollable psychotic moment.
Fentanyl is also a powerful opiate also prescribed for severe pain. This medication is at least 60 times stronger than morphine and is known to cause delusions and hallucinations in its users.
One of the most common mental effects of fentanyl is delusions and personality changes in those who use the drug.
Opiate Withdrawal Psychosis
Withdrawal symptoms occur when the brain attempts to balance itself without the help of outside chemicals from the drug controlling the dopamine and serotonin production. When the person stops their use of an opiate, the brain will not be producing the pain-relieving neurotransmitters that were being replaced by the opiate use. For this reason, withdrawing from an opiate can be painful, and cause dangerous side effects. Withdrawal from opiates such as kratom, morphine and fentanyl, have been known to be linked to hallucinations and delusional thoughts and ideas in patients. If opiate withdrawal is done under medical supervision it does not hold as many physically dangerous effects. It is important to seek medical assistance when detoxing from an opiate.
Opiate Psychosis Treatment
Co-occurring opiate use and psychosis interferes with successful treatment outcomes. When seeking treatment for a co-occurring issue, it is critical to find a recovery center that specializes in co-existing disorder treatment. You will require intensive attention to the symptoms of mental illness as well as the behaviors associated with drug use. In order to provide the most effective care, treatment staff should be cross-trained in mental health care and substance abuse treatment. The Recovery Village offers qualified staff working around the clock to assist patients with their treatment of co-occurring disorders.
Some of the features of psychosis, such as delusions and hallucinations, make participation in some recovery and treatment activities difficult without professional assistance. Combined treatment using effective medications with cognitive-behavioral therapy and a supportive aftercare plan can increase the chances of successful recovery from both disorders.
Experiencing psychosis can be damaging regardless of its cause. With the right care, you can create lasting freedom from drug use and open up new possibilities including stability and a healthier life.
The Recovery Village offers co-occurring disorder support and treatment with mental health professionals available around the clock. If you or someone you know has experienced psychosis with a co-existing opiate use disorder, call The Recovery Village to speak to a representative and begin the recovery process today.
Board, Richard. “Morphine-induced hallucinations – resolution with switching to oxycodone: a case report and review of the literature.” December 23, 2009. Accessed November 30, 2018
Camacho, A. and Matthews, S. “Invisible’ Synthetic Opiates and Acute Psychosis.” The New England Journal of Medicine. August 2009, Accessed November 30, 2018
Gonzalez, M. and Pugaa P. “Opiates and Psychosis: a Case of Psychosis After Methadone Withdrawal.” March 2015, Accessed November 2018
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.